Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2018, 7:12 PM MST for Maricopa County, Arizona. It was in force for 33 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 7:12 PM MST (02:12 UTC)
- Expired
- Jul 30, 2018, 7:45 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:12 PM MST | TSTM WND GST 37 | 5 W North Scottsdale, AZ | NEIGHBOR’S EUCALYPTUS TREE SHEDDING LIMBS, BUT NO DAMAGE TO THEIR HOME. |
| Jul 30, 7:13 PM MST | TSTM WND GST 74 | 2 Ne Deer Valley, AZ | 74 MPH WIND GUST AT DEER VALLEY ASOS. |
| Jul 30, 7:15 PM MST | TSTM WND DMG | 4 E Deer Valley, AZ | CHIMANY DOWN. |
| Jul 30, 7:15 PM MST | TSTM WND GST 70 | 6 Nw Deer Valley, AZ | CORRECTS TIME OF PREVIOUS TSTM WND GST REPORT FROM 6 NW DEER VALLEY. FORMER NWS EMPLOYEE. 60-70 MPH WIND GUSTS. DAMAGE TO MY ROOF AND SOLAR SYSTEM ON MY ROOF NEAR 67TH AVE. AND HAPPY VALLEY RD. |
| Jul 30, 7:21 PM MST | TSTM WND GST 63 | 1 W North Scottsdale, AZ | GUST 63 MPH AT SCOTTSDALE AIRPORT ASOS. |
| Jul 30, 7:37 PM MST | TSTM WND DMG | 4 Wnw North Scottsdale, AZ | BELL ROAD AND 56ST TREES DOWN. 18IN TREE. |
| Jul 30, 7:38 PM MST | TSTM WND DMG | 2 Sse North Scottsdale, AZ | 1/4 MILE VISIBILITY DUE TO BLOWING DUST. BLOWING DEBRIS AND BROKEN TREE LIMBS (SMALL). ESTIMATED 40KT+ WINDS. |
| Jul 30, 7:38 PM MST | TSTM WND DMG | 6 W North Scottsdale, AZ | LOCAL SMALL STREAM FLOW, LOW VOLUME AT THIS TIME. SCOTTSDALE RD ALSO PINNACLE PT RD. POWER OUT AT 36TH AND GREENWAY. 4 TREES DOWN. STREET SIGNS TOPPLED. |
| Jul 30, 7:39 PM MST | TSTM WND DMG | 6 E Deer Valley, AZ | 36TH AND UNION HILLS TREES DOWN. |
| Jul 30, 7:50 PM MST | TSTM WND DMG | 6 Wnw North Scottsdale, AZ | LARGE TREE DOWN. |
| Jul 30, 7:55 PM MST | TSTM WND GST 70 | 6 Nw Deer Valley, AZ | FORMER NWS EMPLOYEE. 60-70 MPH WIND GUSTS. DAMAGE TO MY ROOF AND SOLAR SYSTEM ON MY ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753
WUUS55 KPSR 310212
SVRPSR
AZC013-310245-
/O.NEW.KPSR.SV.W.0027.180731T0212Z-180731T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
712 PM MST MON JUL 30 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
* Until 745 PM MST.
* At 712 PM MST, severe thunderstorms were located along a line
extending from near Castle Hot Springs to Carefree to near Rio
Verde, moving south at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Fountain Hills,
New River, Cave Creek, Carefree, Deer Valley Airport, Granite Reef
Dam, Lake Pleasant, McDowell Mountain Park, Goldfield Ranch and
Scottsdale Airport.
* This includes the following highways...
AZ Interstate 17 between mile markers 213 and 232.
AZ Route 51 between mile markers 12 and 15.
US Highway 60 between mile markers 131 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3388 11192 3371 11157 3346 11156 3346 11158
3358 11184 3372 11250 3394 11251 3389 11228
3391 11224 3394 11223
TIME...MOT...LOC 0212Z 352DEG 26KT 3393 11242 3384 11191 3370 11164
HAIL...<.75IN
WIND...60MPH
$$
Wilson2 follow-up statements
330
WWUS55 KPSR 310228
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
728 PM MST MON JUL 30 2018
AZC013-310245-
/O.CON.KPSR.SV.W.0027.000000T0000Z-180731T0245Z/
Maricopa AZ-
728 PM MST MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR MARICOPA COUNTY...
At 726 PM MST, severe thunderstorms were located along a line
extending from 8 miles northeast of Wittmann to near Scottsdale to
Goldfield Ranch, moving south at 30 mph.
Deer Valley Municipal Airport recorded a gust of 74 mph with this
line of storms. Gusts up to 60 mph are still possible.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Fountain Hills, New
River, Cave Creek, Carefree, Deer Valley Airport, Granite Reef Dam,
Lake Pleasant, McDowell Mountain Park, Goldfield Ranch and Scottsdale
Airport.
This includes the following highways...
AZ Interstate 17 between mile markers 213 and 232.
AZ Route 51 between mile markers 12 and 15.
US Highway 60 between mile markers 131 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3388 11192 3371 11157 3346 11156 3346 11158
3358 11184 3372 11250 3394 11251 3389 11228
3391 11224 3394 11223
TIME...MOT...LOC 0226Z 352DEG 26KT 3384 11240 3375 11189 3361 11163
HAIL...<.75IN
WIND...60MPH
$$
Wilson314
WWUS55 KPSR 310247
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
747 PM MST MON JUL 30 2018
AZC013-310257-
/O.EXP.KPSR.SV.W.0027.000000T0000Z-180731T0245Z/
Maricopa AZ-
747 PM MST MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3388 11192 3371 11157 3346 11156 3346 11158
3358 11184 3372 11250 3394 11251 3389 11228
3391 11224 3394 11223
TIME...MOT...LOC 0247Z 352DEG 26KT 3371 11238 3362 11187 3348 11161
$$
WilsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:43 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 30, 6:26 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 1 NNE SUPERIOR 33.30N 111.10W
07/30/2018 E0.50 INCH PINAL AZ TRAINED SPOTTER
OVER 1/2 INCH OF RAIN IN LESS THAN 20
MINUTES.
&&
MPSpecial weather statement, Jul 30, 6:26 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
626 PM MST MON JUL 30 2018
AZZ537-541-542-545-310215-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
626 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 625 PM MST, Doppler radar was tracking a strong thunderstorm near
Rock Springs, or 13 miles north of New River, moving south at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
New River, Cave Creek, Lake Pleasant and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 221 and 241.
AZ Route 74 between mile markers 12 and 30.
AZ Route 303 between mile markers 130 and 139.
LAT...LON 3403 11197 3372 11197 3379 11247 3391 11240
3389 11231 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 0125Z 020DEG 17KT 3411 11216
WilsonSpecial weather statement, Jul 30, 6:35 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
635 PM MST MON JUL 30 2018
AZZ553-555-310215-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
635 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 715 PM MST...
At 635 PM MST, Doppler radar was tracking a strong thunderstorm over
Florence, moving west at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Florence, Coolidge, Blackwater, Magma, San Tan Valley, Valley Farms
and Cactus Forest.
This includes the following highways...
AZ Route 87 between mile markers 133 and 141.
AZ Route 79 between mile markers 129 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3298 11165 3318 11157 3309 11128 3299 11132
3295 11137
TIME...MOT...LOC 0135Z 103DEG 13KT 3302 11140
WilsonSpecial weather statement, Jul 30, 6:48 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST MON JUL 30 2018
AZZ537-541-542-545-547-549-557-310230-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
648 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...
At 647 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Rock Springs to 8 miles
west of Sunflower to near Canyon Lake. Movement was southwest at 20
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Scottsdale, Fountain Hills, Sugarloaf Mountain, New River, Cave
Creek, Carefree, Lake Pleasant, McDowell Mountain Park, Saguaro Lake,
Canyon Lake, Goldfield Ranch, Desert Mountain, Camp Creek, Salt River
Tubing Recreation Area, Rio Verde, Granite Reef Dam, Fort McDowell,
Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 219 and 241.
AZ Route 87 between mile markers 188 and 209.
AZ Route 74 between mile markers 13 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3403 11196 3391 11157 3353 11139 3350 11168
3365 11180 3378 11243 3392 11241 3389 11231
3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 0147Z 030DEG 15KT 3410 11226 3389 11161 3357 11146
WilsonLocal storm report, Jul 30, 6:51 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
651 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM DUST STORM 9 SE QUEEN CREEK 33.13N 111.55W
07/30/2018 PINAL AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/2 MILE.
&&
MPLocal storm report, Jul 30, 7:01 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
701 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 10 WSW SUNFLOWER 33.84N 111.64W
07/30/2018 E66 MPH MARICOPA AZ PUBLIC
BARTLETT LAKE.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.